ST. JOSEPH COUNTY, Ind. – Many people who have cosmetic fillers are noticing a slight reaction after taking a COVID-19 vaccine. South Bend Clinic dermatologist Dr. Holly Hake-Harris said some patients have recently seen swelling and inflammation around their face.
“There are very rare reports of patients who have had fillers around their time their vaccine that has noticed some swelling or perhaps slight tenderness in the area where the fillers have been placed,’ Dr. Hake-Harris said.
Dr. Hake-Harris said some of her patients noticed some swelling after taking the Moderna vaccine. The inflammation is a temporary side effect she said that tends to resolve on its own.
Some of the symptoms include swelling, tenderness, or redness in areas where you had a filler. Dr. Hake-Harris said the reaction is just our immune system reacting to something new in our body.
“We’re telling our system, hey this vaccine is acting like the virus, it’s not the virus, but it’s acting like it. We rev up our immune system to produce antibodies against that virus, and when, we rev up our immune system we activate other things in our system, and subsequently, we can get inflammation in areas where we’ve placed something like a filler,” Dr. Hake-Harris said.
To avoid the potential risk for swelling, Dr. Hake-Harris advises against a filler before your vaccination shot. Instead, schedule an appointment either two weeks before or after you get the shot.
“This kind of reaction is so mild and so rare that it shouldn’t keep you from getting the filler either, just don’t put them together within a two-week interval and you won’t usually experience any problem,” Dr. Hake-Harris
Dr. Harris says the side effect has initially been seen in people who have taken the Moderna vaccine but, it can also be seen with those who have taken the Pfizer vaccine. She mentions that these mild reactions shouldn’t stop anyone from getting the vaccine.